Progesterone making depression worse ????

Hi All,

Still on my journey after 7-8 months... with no clear end in sight :-( . Currently on Progesterone cream 1/8 tsp twice a day (20 mg per day) of Emertia Pro-Gest cream, depression and anxiety is getting worse....having suicidal thoughts and cannot see a way out.

Has anyone experienced this reaction to Progesterone cream ?? Anyone with any solutions.. as I cannot take much more of this

Thanks

Y

14 Replies

oldestnewest
  • I was told by my Gyne in South Africa that progesterone fights with the same receptors as cortisol, meaning if you use Progesterone it can make you cortisol deficient, as you know it is also sedating so thats why its best used before sleep.

    Her exact words were Progesterone competes with cortisol inside the cell.

    If you raise progesterone levels (using a progesterone cream, or naturally), cortisol levels go down which can make you cortisol deficient - so perhaps if your cortisol deficient anyway this could be what is happening?

  • Hi, Thanks for the reply.... ref my Cortisol levels they are high... unlikely to be deficient...as they have a way to go before normal... been suffering with high cortisol for the last 6 months

  • I have understood that progesterone is precursor for cortisol. cortisol is indirectly made from progesterone. In order to increase progesterone cortisol should be lowered.

  • My daughter had this reaction. I read (on the Serenity progesterone cream website) that progesterone cream "wakes up" estrogen receptors so symptoms can be worse initially. As far as I remember, they recommend going down to a minuscule dose while your body adapts. Having said that, if you feel suicidal I would stop immediately and possibly try a tiny amount in future once things have settled down.

    Another supplement for balancing hormones is Inositol. May be worth trying as it doesn't seem to cause side effects:

    healthmonthly.co.uk/swanson...

  • Found the info I mentioned above, it's at the bottom of this page:

    wellsprings-serenity.com/us...

  • Hi, Many thanks , I am currently also on the inositol as well at the moment...currently trying to hang in there with the symptoms.... but if not eased this week will need to come off and try again....but getting difficult to think this will ever be sorted

    thanks

    xx

  • Do you have any other symptoms that you think the progesterone might be causing? I don't want to scare you, but a while ago I came across a letter in the BMJ from someone who was very poorly on natural progesterone.

    bmj.com/rapid-response/2011...

  • I have read this piece before. I am surprised it was printed in the BMI to be honest and I personally wouldn't take as much notice as they'd like you to take. After 30? years on birthcontrol pills the author lays all her symptoms on natural progesterone cream. She cites a couple of doctors who say they hate the stuff and consider it dangerous. Dr Lee almost comes across as dishonest through her choice of words. My understanding is that research shows that progesterone cream does not build up in the tissues ( no links as I'm in a rush, sorry!) and the small amounts used - as she claims she used - would not cause hormonal imbalances. Insert T3 or NDT here and you'd get a strong feeling of an agenda being promoted.

    In your case Yvette your anxiety and depression and suicidal thoughts suggest something is amiss. I agree with Josismum - stop taking it. Perhaps with doctor's guidance you can reintroduce it later if it is needed.

  • I think you make a valid point catrich. It's a long time since I read Dr Lee's book, and I don't recall enough detail to comment on it now. But I think that entry in the BMJ, even if it is grossly exaggerated, can still serve as a strong reminder that when it comes to hormones, there is never a 'one size fits all' solution. What works for one, doesn't necessarily work for another.

  • It is better to take progesterone at night to benefit from the sedating and calming effect. It is also better to start lower 10-20mg, as it does wake up the oestrogen receptors and you can end up with the symptoms of oestrogen dominance. Do you have any physical symptoms? Progesterone is a precursor to cortisol, if we have low progesterone we end up with low cortisol. It sounds like you have a neurotransmitter problem as well. Progesterone should help with dopamine levels - your get up and go neurotransmitter and also gaba which helps reduce mind chatter and helps with focus. But there may be others out of balance? Who prescribed the progesterone cream? And were your hormones tested before prescribing? How do you feel when off the progesterone? You are supposed to give your body a break from it every month for at least 3 days.

  • Hi, thanks for your response , the Pro-gest cream was prescribed by a hormone specialist. Hormones were tested via Saliva test... Estroidol was <0.5 - Range is 0.5 - 1.7 , Pro-Gest Salvia was 26 (range 12-100) as I am post menopausal due to ooectomy 12 yrs ago. When I have a break from Pro-gest do feel better for the 1st day and a half and then suffer again. Was on 5 on 2 off...... at one stage did try the 3 weeks on 1 week off.... but couldn't hack it was too much and was getting worse and worse, more tearful, more acne plus all the other symptoms.

    Current now on 20 mg Pro-gest (cream)per day , 0.175 mg Estroil (cream)per day but still suffering, gets worse the more I am on the creams, but then on the 1st day of break feel slightly better.... less tearful etc .. and then starts all over again....

    Thinking whether need more Estroil cream ? Now developed a tic and making noise...

    Only time I can relaxed and settle is when take 1/2 sleeping tablet

  • I was given progesterone after my 2nd child was born, as I had post natal depression after the birth of my first, the gave it to me to STOP the depression, but this was a suppository, and synthetic

  • The point of taking/using natural progesterone cream is to mimic the body's progesterone production. That means to take the progesterone cream for only 10 - 12 days out of each month. Also many of us do much better on a lower dose of 10 mgs per day rather than the usual 20 mgs.

    Some commenters have mentioned that taking natural progesterone cream can sensitize all our cells to our hormones which can make estrogen dominance worse for the first few months .... even if one only uses the cream for the 10 - 12 day period. This is true but is not a common side effect.

    I have taken natural progesterone cream for almost 20 yrs and have only had good results but we are all different. There is no 'one size fits all', especially when it comes to something like this. I agree with some who have recommended that you discontinue using the cream if it is making you depressed. It's use usually relieves depression. If you cease using the cream but are still depressed then it probably isn't the progesterone cream that is causing it.... maybe time to have it checked out then?

  • Hi

    Please take a look at this site.

    progesterone-info.com/estro...

    How I understand it is, if you use a small dose of progesterone it engourages oestrogen dominance but if you use a higher dose, this then can over come the oestrogen dominance.

    Hope it helps, good luck.

You may also like...